Maine, 2005

Damaging Wind in Maine, June 29, 2005

June 29, 2005 · NWS CAR · 1 event in 1 county or zone

with the tops sheared off several other trees. Grassy vegetation was also flattened in spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Several trees were blown down...with the tops sheared off several other trees. Grassy vegetation was also flattened in spots. 14 cattle were killed when lightning struck a grove of trees under which they were taking shelter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 29, 11:45 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 29, 11:45 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE CARIBOU ME
1245 PM EDT WED JUN 29 2005

.SYNOPSIS...A COLD FRONT WILL SLOWLY CROSS THE STATE FROM NORTH TO
SOUTH TODAY WITH A SCATTERED SHOWERS AND A POSSIBLE THUNDERSTORM
ACROSS THE NORTH THIS MORNING AND THEN OVER CENTRAL AND SOUTHERN
SECTIONS THIS AFTERNOON.  THE FRONT WILL THEN STALL ACROSS INTERIOR
DOWNEAST TONIGHT BEFORE MOVING SOUTH OF THE REGION THURSDAY.

&&

.SHORT TERM (TODAY THROUGH THURSDAY)...
.UPDATE (FOR THE REMAINDER OF TODAY)...UPDATE FOR SKY CONDITION
ACROSS CENTRAL AND DOWNEAST PORTIONS OF CWA. BUMPED TEMPS UP A BIT
FOR ALL AREAS.

COLD FRONT ENTERING NORTHWEST CORNER OF THE STATE THIS MORNING WILL
CROSS THE STATE TODAY. WITHOUT DIURNAL HEATING EXPECT ONLY SCATTERED
SHOWERS ACROSS THE NORTH THIS MORNING WITH SCATTERED SHOWERS OVER
CENTRAL AND SOUTHERN SECTIONS THIS AFTERNOON. DRIER AIR WILL FILTER
IN ACROSS THE NORTH PROVIDING A MUCH COOLER AND DRIER AFTERNOON
COMPARED TO THE HOT MUGGY WEATHER OF YESTERDAY. SINCE GFS HAS HAD
THE BEST HANDLE ON THIS FRONT FOR SOME TIME...WILL STAYED CLOSE TO
ITS SOLUTION WHICH STALLS FRONT ACROSS DOWNEAST SECTIONS TONIGHT. AS
UPPER TROUGH MOVES ACROSS NEW ENGLAND...SHOWERS AND THUNDERSTORMS
WILL BE COME MORE NUMEROUS TONIGHT SO HAVE RAISED POPS TO LIKELY. AS
UPPER RIDGE BUILDS OVER NEW ENGLAND ON THURSDAY...COLD FRONT WILL
MOVE OFF SHORE AND THEN SOUTH OF THE GULF OF MAINE PROVIDING THE
REGION A MOSTLY SUNNY TO PARTLY CLOUDY THURSDAY.

&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
ONLY MAJOR CHANGE THIS TIME FRAME WILL BE TO SCALE BACK CLOUDS THU
NGT TO ACCOUNT FOR A RATHER SIGNIFICANT SURGE OF HGH PRES W/ COOLER
AND DRIER AIR WHICH NOW APPEARS TO PUSH FRONTAL BOUNDARY DISCUSSED
ABOVE FURTHER S THAN HAD BEEN ANTICIPATED LAST FEW DAYS.  THIS WILL
ALSO LEAD TO TEMPS THU NGT A LITTLE COOLER THAN ORIGINALLY FCST AND
HAVE ADJUSTED ACCORDINGLY...  WARM FRONT DOES NOT APPEAR TO BE QUITE
THE PLAYER THAT WAS ERLYR XPCTD EITHER W/ MODELS INDICATING MAIN
AREA OF PRECIP PUSHING OFF TO THE S AND E OF THE AREA LATER FRI INTO
FRI NGT.  WILL STILL KEEP CHC POPS GOING ACROSS THE FA ON FRI AS
SOME SEMBLANCE OF A WARM FRONT SHOULD LIFT UP ACROSS THE REGION.
OTHERWISE...COLD FRONT STILL XPCTD TO SWING ACROSS THE FA LATER FRI
NGT INTO SAT W/ THE NXT CHC FOR SOME RW/TRW.

&&

.AVIATION...
STRATUS AND FOG WILL PRODUCE IFR CONDITIONS AT KBGR THIS MORNING.
FOG SHOULD START TO LIFT AFTER 12Z. AS COLD FRONT MOVES THROUGH THE
STATE EXPECT A COMBINATION OF VFR AND MVFR WITH SHOWERS AND POSSIBLE
THUNDERSTORMS.

&&

.MARINE...
SOUTHERLY WINDS TODAY THROUGH TONIGHT LESS THAN 20 KTS WITH SEAS 2
TO 4 FT. AS COLD FRONT CROSSES THE WATERS EARLY THURSDAY WINDS WILL
SHIFT TO THE NORTH AND THEN VEER TO THE EAST/SOUTHEAST BY AFTERNOON.
VSBY BELOW 1 NM IN FOG TODAY AND THEN FOG AND SHOWERS TONIGHT INTO
EARLY THURSDAY. VSBY WILL IMPROVE WITH FRONTAL PASSAGE ON THURSDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

SHORT TERM/MARINE...FOSTER
LONG TERM/MARINE...KHW
AVIATION...FOSTER/KHW
Hazardous weather outlook, Jun 29, 4:52 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
552 AM EDT WED JUN 29 2005

ANZ050-070-MEZ001>006-010-011-015>017-029>032-301000-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
552 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY INTO TONIGHT...
ESPECIALLY ACROSS CENTRAL AND DOWNEAST MAINE AS A COLD FRONT CROSSES
THE STATE.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE FRIDAY INTO SATURDAY AS
ANOTHER COLD FRONT CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 29, 2:10 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
310 PM EDT WED JUN 29 2005

MEZ017-030-292015-

WASHINGTON COUNTY...

310 PM EDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...WASHINGTON COUNTY...

AT 306 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL 13 MILES NORTH OF MACHIAS. THE STORM WAS MOVING EAST AT 15
MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 415 PM EDT INCLUDE...
    MACHIAS...            PEMBROKE...           CUTLER...
    PERRY...              EASTPORT...           LUBEC...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4502 6761 4465 6767 4461 6685 4499 6682

WOLFE

The radar

The Caribou radar (KCBW), 140 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 29, 3:10 PM EST
Where
Washington County, Edmunds
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.867, -67.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459285.